Alert archive / Alabama / Red Flag Warnings in 2015

Red Flag Warning 4, NWS Huntsville, AL

October 17, 201511 counties in Alabama

NWS Huntsville, AL issued this red flag warning at Oct 17, 2015, 2:36 AM CDT for 11 counties in Alabama. It took effect at Oct 17, 2015, 12:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 17, 2015, 2:36 AM CDT (07:36 UTC)
In effect from
Oct 17, 2015, 12:00 PM CDT
Expired
Oct 17, 2015, 6:00 PM CDT
In force
6 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2015-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2015-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2920 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

084 
WWUS84 KHUN 170736
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
236 AM CDT SAT OCT 17 2015


ALZ001>010-016-172300-
/O.NEW.KHUN.FW.W.0004.151017T1700Z-151017T2300Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
236 AM CDT SAT OCT 17 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR ALL OF NORTHERN ALABAMA...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING. 

* AFFECTED AREA... LAUDERDALE...COLBERT...FRANKLIN AL... 
  LAWRENCE...LIMESTONE...MADISON...MORGAN...MARSHALL... 
  JACKSON...DEKALB...AND CULLMAN COUNTIES. 

* TIMING...12 PM TO 6 PM.

* WIND...20 FOOT WINDS ARE EXPECTED TO BE AROUND 10 MPH.

* RELATIVE HUMIDITY...25 TO 30 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITY WILL INCREASE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
947 
WWUS84 KHUN 171642
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1142 AM CDT SAT OCT 17 2015

ALZ001>010-016-172300-
/O.CON.KHUN.FW.W.0004.151017T1700Z-151017T2300Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
1142 AM CDT SAT OCT 17 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW HUMIDITY FOR ALL OF NORTHERN ALABAMA...

* AFFECTED AREA...ALL OF NORTHERN ALABAMA.

* TIMING...THROUGH 6 PM THIS EVENING.

* WIND...SUSTAINED WIND AROUND 10 MPH...WITH OCCASIONAL GUSTS AROUND
  15 MPH.

* RELATIVE HUMIDITY...20 TO 25 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY WILL INCREASE FIRE GROWTH
POTENTIAL.

&&

$$
724 
WWUS84 KHUN 172256
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
556 PM CDT SAT OCT 17 2015

ALZ001>010-016-180000-
/O.EXP.KHUN.FW.W.0004.000000T0000Z-151017T2300Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
556 PM CDT SAT OCT 17 2015

...RED FLAG WARNING WILL EXPIRE AT 6 PM CDT THIS EVENING FOR LOW
HUMIDITY FOR ALL OF NORTHERN ALABAMA...

COOLER NIGHT TIME TEMPERATURES WILL RESULT IN RELATIVE HUMIDITY
VALUES RISING ABOVE WARNING THRESHOLD THIS EVENING. THUS...THE RED
FLAG WARNING IN EFFECT ACROSS ALL OF NORTHERN ALABAMA WILL BE ALLOWED
TO EXPIRE AT 6 PM CDT. 

$$

RSB

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at Oct 16, 11:59 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Oct 16, 11:59 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1159 PM CDT FRI OCT 16 2015

.UPDATE...
FOR 06Z TAFS

&&

.DISCUSSION...
/ISSUED 952 PM CDT FRI OCT 16 2015/
THE CURRENT SHORT TERM FORECAST GRIDS ARE IN GOOD CONDITION...WITH NO
CHANGES PLANNED THIS EVENING. THE COMBINATION OF CLEAR SKIES AND A
VERY DRY AIRMASS THROUGH THE DEPTH OF THE TROPOSPHERE WILL PROMOTE
STRONG RADIATIONAL COOLING OVERNIGHT -- WHICH WILL BE ENHANCED
FURTHER IN WIND-PROTECTED VALLEYS. THE CURRENT MINIMUM TEMPERATURE
FORECAST APPEARS TO BE ON TRACK...WITH LOWS IN MOST LOCATIONS FALLING
INTO THE MID 30S-AROUND 40 RANGE. THE ONLY EXCEPTION TO THIS WILL BE
NEAR LARGE BODIES OF WATER AND IN ELEVATED TERRAIN WHERE TEMPERATURES
WILL BE 1-3 DEGREES WARMER. THE GREATEST THREAT FOR PATCHY FROST
TONIGHT STILL APPEARS TO BE ACROSS OUR SOUTHERN MIDDLE TENNESSEE
COUNTIES...WHERE SURFACE WINDS STAND THE GREATEST CHANCE OF BECOMING
LIGHT/VARIABLE TOWARDS SUNRISE.

70/DD

&&

.AVIATION...
FOR 06Z TAFS...VFR CONDITIONS ARE ANTICIPATED AT BOTH HSV/MSL THRU
THE VALID TAF PERIOD...WITH SKC OVERNIGHT TRANSITIONING TO SCT CI
TOMORROW MORNING. LGT NNE FLOW WILL BACK TO NNW BY 17/15Z...WITH
SPEEDS INCREASING TO 10G18 KTS. WINDS WILL DIMINISH AND VEER TO NNE
ONCE AGAIN AROUND SUNSET.

70/DD

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Oct 16, 2:10 PM CDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
210 PM CDT FRI OCT 16 2015

ALZ001>010-016-TNZ076-096-097-171200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
210 PM CDT FRI OCT 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ALABAMA...
NORTHEAST ALABAMA...NORTHWEST ALABAMA AND SOUTHERN MIDDLE
TENNESSEE.

.DAY ONE...TONIGHT...

FROST WILL BE POSSIBLE TONIGHT FOR MAINLY SOUTHERN MIDDLE TENNESSEE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

FROST IS POSSIBLE FOR THE ENTIRE TENNESSEE VALLEY SUNDAY MORNING AND
THEN ONLY FOR SOUTHERN MIDDLE TENNESSEE ON MONDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 3:15 AM CDTFrost AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more28 hr

Nearby

Red Flag Warnings in Alabama, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.